Virginia, 2007

Damaging Wind in Virginia, April 3, 2007

April 3, 2007 · NWS RNK · 1 event in 1 county or zone

A lone severe thunderstorm downed two large trees in Tazewell, and caused scattered power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A lone severe thunderstorm downed two large trees in Tazewell, and caused scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 2, 7:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 7:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT MON APR 2 2007

.SHORT TERM /REST OF TONIGHT/...

WEAK SURFACE RIDGE BUILDING ACROSS THE AREA WILL RESULT IN MAINLY
CLEAR SKIES AND LIGHT WINDS OVERNIGHT. THIS IN COMBO WITH
DEWPOINTS RUNNING A LITTLE DRIER SHOULD ALLOW TEMPS TO FALL OFF A
BIT MORE THAN EXPECTED ESPCLY IN THE DEEPER VALLEYS. THIS
SUPPORTED BY THE LATEST LAV MOS WHICH PUSHES DEEPEST VALLEY SPOTS
CLOSE TO 40 IF NOT INTO THE 30S BY MORNING. THUS UPDATING TO GO
WITH CLEAR SKIES TONIGHT PER LATEST IR PICS AND LOWERING
TEMPS/DEWPOINTS MOST SPOTS FOR THE OVERNIGHT.
&&

.PREV DISCUSSION...
/ISSUED 734 PM EDT MON APR 2 2007/

UPDATE...AVIATION.

AVIATION /23Z-18Z/...
VFR CONDITIONS WILL PREVAIL DURING THE PERIOD...EXCEPT FOR SOME
BRIEF MVFR FOG AROUND SUNRISE TUESDAY MORNING. ANY MORNING FOG
SHOULD BURN OFF RAPIDLY. SOUTHERLY FLOW INCREASES IN ADVANCE OF
AN APPROACHING COLD FRONT. THIS MAY LEAD TO THE DEVELOPMENT OF SOME
MVFR CLOUDS IN THE WEST TUESDAY NIGHT.

PREV DISCUSSION...
/ISSUED 243 PM EDT MON APR 2 2007/

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE SOUTHEASTERN U.S. WILL MOVE TOWARD THE
MID-ATLANTIC TONIGHT AND MOVE OFF THE COAST TUESDAY...WHILE A WARM
FRONT REMAINS TO OUR NORTH THRU THE PERIOD. THIS WILL LEAVE THE AREA
IN A BENIGN...AND MUCH WARMER THAN NORMAL AIRMASS THRU TUESDAY.

ENERGY GATHERING OVER THE NORTHERN ROCKIES TODAY WILL MOVE EAST
ACROSS THE NORTHERN TIER OF THE COUNTRY OVER THE NEXT 48
HOURS...DEEPENING INTO A CLOSED UPPER LOW OVER THE GREAT LAKES
REGION BY WEDNESDAY MORNING. THIS WILL PUSH A STRONG COLD FRONT THRU
THE SOUTHERN APPALACHIAN REGION WEDNESDAY. MOISTR ASSOCIATED WITH
THE FRONT WILL BE LIMITED...SO SHOWERS WILL APPROACH THE WESTERN
COUNTIES LATE TUESDAY NIGHT AND DIMINISH AS THEY MOVE ACROSS THE CWA
WEDNESDAY. REDEVELOPMENT IS LIKELY WITH HEATING WED AFTERNOON BUT
THIS SHUD BE EAST OF THE CWA.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXTENDED FORECAST PRIMARILY A TEMPERATURE CHALLENGE WITH VERY COOL
AIR HEADED INTO CENTRAL MID-ATLANTIC AND POINTS NORTH. 850 MB TEMPS
PLUNGE TO BELOW 0C IN THE WAKE OF THE FRONT/UPPER TROUGH PASSAGE
LATE WED INTO THRU AND REMAIN BLO FREEZING UNTIL EARLY TUESDAY.
SEVERAL STRONG SHORT-WAVES WILL DIVE SE INTO THE MEAN UPPER TROUGH
HELPING TO REINFORCE THE COLD AIR ACROSS THE REGION. THE FIRST MOVES
THROUGH LATE FRIDAY INTO SATURDAY BRINGING -10 AIR TO THE SOUTH AND
-14C AIR ACROSS THE NORTHERN MOUNTAINS. TEMPS SATURDAY WILL STRUGGLE
TO GET OUT OF THE 30S IN THE HIGHER TERRAIN OF THE NW. CLOUDS AND
A BRISK NW WIND WILL MAKE IT FEEL LIKE WINTER. SECOND SHORT-WAVE RACES
BY TO THE SOUTH OF THE CWA INTO SUNDAY MORNING SETTING THE STAGE
FOR PERHAPS THE BEST RADIATIONAL COOLING FOR MONDAY
MORNING...DEPENDING ON ANY RESIDUAL CLOUDINESS. LOWS SUNDAY AND
MONDAY GENERALLY IN THE UPPER TEENS IN THE NORTHWEST...NEAR 20
ACROSS THE NRV AND MOUNTAIN EMPIRE...AND IN THE MID-20S ACROSS THE
ROANOKE VALLEY AND PIEDMONT. THESE NUMBERS PLUS CHILLY DAYTIME
MAXIMA SATURDAY AND SUNDAY WILL FLIRT WITH RECORD LOWS FOR
SEVERAL DAYS.

RNK FROST-FREEZE PROGRAM DOES NOT BEGIN UNTIL APRIL 15 IN THE
ROANOKE VALLEY AND PIEDMONT SECTIONS...APRIL 25 IN NORTH CENTRAL AND
MAY 5 FOR THE NRV AND NORTHWEST. FOR THE TIME BEING WILL HIGHLIGHT
THE COLD TEMPERATURES IN THE HAZARDOUS WEATHER OUTLOOK BUT IN LIGHT
OF THE EARLY SEASON WARMTH SO FAR (MARCH WAS ABOUT 5 TO 7 DEGREES F
ABOVE NORMAL) FUTURE SHIFTS MAY DECIDE TO ISSUE FREEZE WARNINGS.

AVIATION /19Z-18Z/...
VFR NEXT 24 HOURS...EXCEPT FOR SOME BRIEF MVFR FOG ARND SUNRISE
TUE. MOISTR WILL BE VERY SHALLOW IN THE MORNING SO ANY FOG SHOULD BURN
OFF RAPIDLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JH
Hazardous weather outlook, Apr 2, 4:52 AM EST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EDT MON APR 2 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
552 AM EDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT ON WEDNESDAY WILL USHER IN UNSEASONABLY COLD
AIR FOR THE LATTER HALF OF THE WEEK AND THE WEEKEND AS A CANADIAN
AIRMASS TAKES HOLD OF THE REGION FOR SEVERAL DAYS. OVERNIGHT LOWS
WILL DROP BELOW FREEZING IN SOME MOUNTAIN LOCATIONS AS EARLY AS
WEDNESDAY NIGHT. BY THURSDAY NIGHT LASTING INTO THE WEEKEND...
OVERNIGHT LOWS WILL DIP WELL INTO THE 20S AND POSSIBLY THE TEENS
IN THE MOUNTAINS...AND WILL BE AROUND OR JUST BELOW FREEZING EAST OF
THE BLUE RIDGE. SOME SNOW SHOWERS ARE ALSO LIKELY ALONG THE
WESTERN SLOPES IN WEST VIRGINIA BY THURSDAY MORNING...ALTHOUGH IT
IS TOO EARLY TO KNOW IF THERE WILL BE SIGNIFICANT ACCUMULATIONS IN
THESE LOCATIONS.

WHILE THE AVERAGE LAST DATE OF FREEZE IS STILL A COUPLE WEEKS AWAY
FOR MOST LOCATIONS IN THE REGION...THE RECENT WARM WEATHER HAS RESULTED
IN EARLIER THAN NORMAL BUDDING OF TREES...AND MANY PEOPLE HAVE
BROUGHT THEIR INDOOR PLANTS OUTSIDE AS WELL. THE RETURN OF COLDER
WEATHER WILL SEEM ABRUPT...HOWEVER THIS IS FAIRLY TYPICAL FOR THIS TIME
OF YEAR. FOLKS ARE URGED TO TAKE APPROPRIATE CAUTIONS IN ADVANCE
OF THIS CHANGE IN AIR MASS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SK

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
April 3, 12:00 AM EST
Where
Tazewell County, Tazewell
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.120, -81.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25050.